BIROn - Birkbeck Institutional Research Online

A stochastic evolutionary growth model for social networks

Fenner, Trevor and Levene, Mark and Loizou, George and Roussos, George (2007) A stochastic evolutionary growth model for social networks. Computer Networks 51 (16), 4586 - 4595. ISSN 1389-1286.

Full text not available from this repository.
Official URL:


We present a stochastic model for a social network, where new actors may join the network, existing actors may become inactive and, at a later stage, reactivate themselves. Our model captures the evolution of the network, assuming that actors attain new relations or become active according to the preferential attachment rule. We derive the mean-field equations for this stochastic model and show that, asymptotically, the distribution of actors obeys a power-law distribution. In particular, the model applies to social networks such as wireless local area networks, where users connect to access points, and peer-to-peer networks where users connect to each other. As a proof of concept, we demonstrate the validity of our model empirically by analysing a public log containing traces from a wireless network at Dartmouth College over a period of three years. Analysing the data processed according to our model, we demonstrate that the distribution of user accesses is asymptotically a power-law distribution.

Item Type: Article
Additional Information: (1) Innovations in Web Communications Infrastructure; (2) Middleware Challenges for Next Generation Networks and Services
Keyword(s) / Subject(s): Social network, power-law distribution, stochastic evolutionary growth model, preferential attachment
School or Research Centre: Birkbeck Schools and Research Centres > School of Business, Economics & Informatics > Computer Science and Information Systems
Depositing User: Administrator
Date Deposited: 08 Aug 2011 11:27
Last Modified: 11 Oct 2016 15:26

Archive Staff Only (login required)

Edit/View Item Edit/View Item